Il­le­gal Drug Over­dose Cri­sis in Youth

The Miracle - - Health Awareness - Dear par­ents and guardians: Please take some time to go on­line and learn more about how to speak hon­estly with your kids about this im­por­tant topic: P.R.W. Ken­dall OBC, MBBS, MHSc, FRCPC Pro­vin­cial Health Of­fi­cer

As you are likely aware, Bri­tish Columbia is cur­rently ex­pe­ri­enc­ing an il­le­gal drug over­dose cri­sis. Since Jan­uary 2016, more than 1,400 peo­ple have lost their lives. While youth aged 14-18 are not con­sid­ered high risk for an over­dose death, school-aged youth are not un­touched by tragedy, ei­ther di­rectly or through fam­ily and friends and me­dia aware­ness. Nine­teen youth be­tween the ages of 14 and 18 years old were re­ported by the Coro­ner’s Of­fice to have died from an il­licit drug over­dose since Jan­uary 2016. We hope that with your help in speak­ing to the youth in your life as they go into yearend cel­e­bra­tions and new ac­tiv­i­ties in the sum­mer months, we can avoid pre­ventable tragedies. What you need to know to keep your kids safeI strongly en­cour­age you to talk about sub­stance use with the youth in your lives. Non­judg­men­tal and sup­port­ive con­ver­sa­tions about sub­stance use and over­dose risks can save lives. Ob­vi­ously the best way to stay safe is to avoid drugs al­to­gether, but we know that many of our youth will ex­per­i­ment and so it is im­por­tant to share that: • The great­est risk for over­dose death is when some­one uses drugs alone – be­cause no one is there to call 9-1-1 if they over­dose. • Opi­oids are a type of med­i­ca­tion which in­cludes heroin, mor­phine, fen­tanyl, methadone and codeine. Fen­tanyl is around 50 to 100 times more toxic than mor­phine, which makes the risk of ac­ci­den­tal over­dose from il­le­gal fen­tanyl very high. Other opi­oid com­pounds are be­ing found now that are even more toxic, such as car­fen­tanil. About twothirds of over­doses oc­cur­ring in B.C. are due to lethal fen­tanyl and com­pounds like it. • A very high per­cent­age of il­le­gal, street opi­oid drugs like heroin and fake Oxycon­tin con­tain fen­tanyl – but you also should know that fen­tanyl is be­ing found in street drugs that are not sold as opi­oids, in­clud­ing drugs like co­caine, ec­stasy (MDMA) and metham­phetamines. The dealer may not know fen­tanyl is in them. • Any­one who does not reg­u­larly use opi­oid sub­stances is at very high-risk for over­dose if sub­stances like fen­tanyl con­tam­i­nate their drugs, be­cause they have no tol­er­ance built up for opi­oids. Peo­ple who have used drugs con­tain­ing opi­oids and then stopped for a time are also at risk for this rea­son. • Con­trary to some re­ports, fen­tanyl has not been found in mar­i­juana. • You can talk to your older chil­dren about be­ing the re­spon­si­ble one at par­ties where drugs may be avail­able – en­cour­age them to call 9-1-1 in an emer­gency and as­sure them they will not face crim­i­nal con­se­quences for over­dose-re­lated calls, pro­vide nalox­one if avail­able and per­form res­cue breath­ing. Visit gov.bc.ca/over­dose to learn more about re­duc­ing harm and pre­vent­ing over­dose. It can be a chal­lenge to talk to teens and young adults about drugs, but help and re­sources are avail­able. Reach out and start the con­ver­sa­tion. You are the most im­por­tant source of in­for­ma­tion for your chil­dren. Be non-judge­men­tal, re­spect­ful and ask teens what they know. • Ar­ti­cles about how to talk to kids, teens and adult chil­dren are avail­able on HealthLinkBC at healthlinkbc.ca/sub­stanceuse/par­ent­ing-ar­ti­cles. • Les­lie McBain lost her only son Jor­dan to over­dose. Lis­ten to her story at youtu. be/pGv_jFhHnJQ.

What you can do to help save a life

If you have a youth or adult in your life who uses il­le­gal drugs reg­u­larly or oc­ca­sion­ally – or you use il­le­gal drugs your­self – here are some im­por­tant ac­tions to take: • Carry a nalox­one kit and learn how to prop­erly use it. Visit www.gov.bc.ca/over­dose to find where you can get a kit and train­ing. • Be pre­pared to give res­cue breaths in case some­one over­doses; giv­ing res­cue breaths be­fore help ar­rives can save a life and pre­vent brain dam­age. • Any­one us­ing drugs should do a small test amount first. Don’t mix drugs (in­clud­ing with al­co­hol). •Any­one us­ing drugs should do so with some­one who will check on them and call 9-1-1 in case of over­dose, or use an over­dose pre­ven­tion site if there is one in the area. • Call 9-1-1 in a health emer­gency –a new Good Sa­mar­i­tan law pro­tects peo­ple from charges of pos­ses­sion in the case of an over­dose and you will save a life. • If you think some­one you love may be us­ing, or at risk, be­gin a non-judge­men­tal con­ver­sa­tion about how to stay safe. Know that ad­dic­tion is a chronic health con­di­tion and re­lapses hap­pen.

Help is avail­able

If some­one you know is us­ing drugs, there are treat­ment and sup­port op­tions avail­able.bl Vi Visit it www.gov.bc.ca/over­doseb / d or call ll HealthLink BC at 8-1-1 to speak to a health nav­i­ga­tor about treat­ment op­tions and ser­vices in your area. Each of us can make a dif­fer­ence by start­ing a di­a­logue with the youth in our lives. To­gether we can be­gin to turn the tide on this cri­sis hap­pen­ing in our com­mu­ni­ties.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.